The contraceptive pill can cause side effects - it's a well-known fact. But how can you tell the difference between which symptoms are normal, and which are more serious? Which symptoms will settle down eventually, and which mean you should consider changing pill?
Dr Louisa Draper, medical director at online doctor's network Zava, has all the reassuring intel you need. "While most side effects don’t do lasting harm, and will often improve after three months, some need a doctor to take a closer look," she explains.
Here's what you need to know:
Skin changes and acne
What can happen: "The combined contraceptive pill is sometimes prescribed as a way of treating and controlling acne," says Dr Draper. "However, acne can be caused by a fluctuation in hormone levels, so it’s not uncommon for women to experience a breakout when they start taking the contraceptive pill."
When you should get it checked out: "If your skin hasn’t settled down after three months, it’s worth speaking to your doctor to find a contraceptive and acne treatment that works for you."
Changes in mood and low libido
What can happen: The pill can cause a disruption to mood, as well as a reduced libido, which is thought to affect up to 15% of women on certain types of pill. "Depending on the mood changes, a pill with less progesterone or a regime with fewer hormone-free intervals may suit you better, but it’s essential to check in with your doctor to make sure your regime is personalised for you," explains the expert.
When you should get it checked out: "Whilst many women attribute mood changes to their pill, I’d always recommend that women who experience changes in their mood seek medical advice, to rule out any other causes," suggests Dr Draper. It's best to do this sooner rather than later, so give your doctor a call if you're feeling out of sorts emotionally.
What can happen: "Some women experience spotting between periods, or changes in the pattern of their bleeding, depending on the type of pill. This is particularly common during the first three months of taking a contraceptive pill, while your body adjusts to the hormones," explains the doctor.
When you should get it checked out: "If bleeding continues, speak to your doctor about any changes that can be made, and to rule out other causes. There are so many different types of pill, and even new ways of taking some pills, that can help to manage these symptoms, so there’s no reason why troublesome bleeding should have to affect your life."
Headaches, nausea and dizziness
What can happen: If you're suffering from headaches, nausea or dizziness, it might be linked to how and when you're taking the pill. "You could make sure you don’t take the pill on an empty stomach to reduce the risk of these symptoms," suggests Dr Draper, who adds: "It’s best to take your pill at the same time every day, and after dinner or with a snack can also help to avoid some of these side effects."
When you should get it checked out: "These symptoms are particularly common in the early stages of taking the pill," says the doctor, so perhaps visit a medical expert if they're persisting past the first few weeks.
What can happen: "Breast swelling or discomfort usually subsides after a few weeks, and is normally nothing to worry about," reassures Dr Draper. "Low-level discomfort can usually be managed by switching to a pill with less oestrogen, or using the pill with fewer hormone-free intervals, as these side effects are shown to be worse for some patients during their break."
When you should get it checked out: "If you notice a lump, or nipple changes, or if you have severe pain, I’d advise speaking to a doctor as this can be a sign of a more serious condition," suggests the expert.
More severe symptoms
What can happen: One of the most serious risks of the contraceptive pill is a blood clot, because its repercussions are potentially very dangerous. "Some of the symptoms women should be vigilant for include migraines, painful swelling in the legs, sudden chest pain, persistent dizziness or fainting, jaundice, or difficulty breathing," explains Dr Draper. "These symptoms are rare, but can indicate serious and urgent conditions such as a blood clot, a problem with your liver, or high blood pressure."
When you should get it checked out: "If you experience any of these symptoms it’s essential to get medical attention as soon as possible," urges the doctor.
Follow Cat on Twitter.
('You Might Also Like',)